MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0435
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00512.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician successfully placed four ruby coils using a lantern delivery microcatheter (lantern).The physician then felt resistance and was unable to advance two ruby coils through the lantern and, therefore, the ruby coils were removed.The procedure was then completed using a pod packing coil and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations along its length.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the first and second returned ruby coil revealed multiple kinks along the length of both pusher assemblies.During functional testing, resistance was encountered while attempting to re-sheath both returned ruby coils and the pusher assemblies could not be retracted into their introducer sheaths.Therefore, based on the returned condition, the root cause of the reported advancement issue through a lantern could not be determined.Further evaluation of the second returned ruby coil revealed offset coil winds.This damage likely occurred due to the embolization coil not being protected by an introducer sheath during packaging of the device for return.The lantern identified in the complaint and the introducer sheath to the second evaluated ruby coil were not returned for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Results code 3: 4247 - the investigation did not lead to clear results.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported advancement issue through the lantern.This report is associated with mfr report number: 1.3005168196-2019-00512.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8437386
Report Number3005168196-2019-00513
Device Sequence Number2227282
Product Code HCG
UDI-Device Identifier00814548018614
UDI-Public00814548018614
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/10/2026
Device Catalogue NumberRBY2C0435
Device Lot NumberF84615
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/19/2019
Supplement Date Received by Manufacturer04/12/2019
Initial Report FDA Received Date03/20/2019
Supplement Report FDA Received Date05/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR
Date Report Sent to FDA01/01/2005